Colorado, 2006

Hail in Colorado, August 21, 2006

August 21, 2006 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 21, 2:00 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 21, 2:00 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT MON AUG 21 2006

.SHORT TERM DISCUSSION...SCATTERED CONVECTION FIRING ALONG MOUNTAINS
AND FOOTHILLS. WEAK SURGE WHICH MOVED ACROSS THE PLAINS THIS MORNING
AIDED IN CAPPING ATMOSPHERE. THIS SHOWN BY ACARS SOUNDINGS. RADAR
SHOWING ANOTHER SURGE MOVING WESTWARD ACROSS ELBERT...EASTERN ADAMS
AND EASTERN ARAPAHOE COUNTIES WHICH APPEARS TO BE ENHANCING THE CAP.
SO...STORMS COULD BE HARD PRESSED IN SURVIVING AS THEY MOVE ONTO THE
PLAINS AND MAY NEED SOME HELP WITH BOUNDARY INTERACTION. QG VERTICAL
VELOCITY PROGS SHOW NEUTRAL TO WEAK DESCENT ACROSS THE PLAINS THIS
EVENING...SO LITTLE SUPPORT ALOFT. WILL KEEP THE CURRENT LOW POPS
GOING ACROSS PLAINS THIS EVENING...IN CASE SOME STORMS DO SURVIVE.
WITH LACK OF ANY LIFT...ACTIVITY SHOULD BE DONE BY MIDNIGHT.
BOUNDARY LAYER WIND AND HUMIDITY PROGS INDICATE POTENTIAL FOR LOW
CLOUDS AND FOG ACROSS FAR EASTERN ZONES AFTER MIDNIGHT. DEVELOPMENT
OF DRAINAGE WINDS WEST OF THIS AREA SHOULD KEEP STRATUS AND FOG TO A
MINIMUM.  ON TUESDAY...MODELS SHOW BULK OF MOISTURE PLUME BEING
PUSHED SOUTH OF AREA...NOTED BY LOWERING PRECIPITABLE WATER VALUES.
STILL SOME LINGERING MOISTURE MOUNTAINS AND FOOTHILLS FOR WIDELY
SCATTERED AFTERNOON THUNDERSTORMS WITH THE DAYTIME HEATING. FORECAST
SOUNDINGS SHOW PLAINS TO BE CAPPED THROUGH THE DAY...AND DESCENT
INDICATED FROM QG VERTICAL VELOCITY PROGS SHOULD HINDER STORM
DEVELOPMENT. TEMPERATURE AND THICKNESS PROGS SUGGEST ONLY A COUPLE
DEGREE INCREASE FROM TODAYS READINGS...SLIGHTLY COOLER THAN
GUIDANCE. WILL MAKE MINOR ADJUSTMENTS TO TEMPERATURE GRIDS.

.LONG TERM DISCUSSION...UPPER RIDGE WILL RETROGRADE WEDNESDAY WITH
FLOW BECOMING ZONAL AND A LEE TROUGH WILL INTENSIFY ON THE PLAINS.
WEDNESDAY LOOKS LIKE THE WARMEST AND DRIEST DAY OF THE PERIOD...AS
THE TROUGH WILL BRUSH THURSDAY WITH ASSOCIATED CLOUDS AND
CONVECTION. SOME COOLER AIR WILL DROP ACROSS NORTHEAST COLORADO AS
NORTHWEST FLOW DEVELOPS ON FRIDAY AND LINGERS SATURDAY.  AS THE
UPPER HIGH SHIFTS EAST AGAIN SUNDAY INTO MONDAY EXPECT TEMPERATURES
TO REBOUND...AND MOISTURE BEGIN TO RETURN TO THE HIGH COUNTRY.
THROUGH THE PERIOD...CONVECTION APPEARS TO BE QUITE LIMITED ON THE
PLAINS. ALL IN ALL MINOR CHANGES TO PREVIOUS FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/RTG
Hazardous weather outlook, Aug 21, 10:05 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT MON AUG 21 2006

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS...GRADUALLY SPREADING ACROSS THE PLAINS DURING THE
AFTERNOON AND EARLY EVENING. THE ATMOSPHERE WILL ONLY BE SLIGHTLY
UNSTABLE.  THUS...NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED EVERY DAY AND MAINLY OVER THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
August 21, 4:50 PM MST
Where
Douglas County, Franktown
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.383, -104.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528300.